Robert Kane, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Kane R. Delayed-Onset Heparin-Induced Thrombocytopenia. Ann Intern Med. 2003;139:790. doi: 10.7326/0003-4819-139-9-200311040-00018
Download citation file:
Published: Ann Intern Med. 2003;139(9):790.
TO THE EDITOR:
Rice and colleagues (1) highlighted an important distinction in patients who experience a thromboembolic event in the days or weeks after a medical intervention: Is this event related to a disease process or to treatment with heparin? How often does this occur as a delayed event in patients after a course of heparin? Is this a possible cause of “warfarin resistance”? Does a decline in platelet count of a certain amount or at a certain time predict heparin-induced thromboembolism? If heparin-type therapy is to be restarted after a previous medical intervention that included heparin, what additional monitoring might be useful? How long after previous heparin exposure can heparin-induced thromboembolism develop? When is pharmacologic therapy of heparin-induced thrombocytopenia warranted to attempt to prevent heparin-induced thromboembolism? What is the discriminant value of a positive test result for heparin-induced antibody? I'd guess the frequency of a positive antibody titer would be much higher than the frequency of a clinical event (low specificity?). As Gilbert and Sullivan wrote, “Things are seldom what they seem; skim milk masquerades as cream.”
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only